Tags

Type your tag names separated by a space and hit enter

Severe allergic reaction to hydrochlorothiazide mimicking septic shock.
Pharmacotherapy 2009; 29(3):357-61P

Abstract

Hydrochlorothiazide (HCTZ) is a sulfonamide-containing drug with commonly reported adverse effects that include electrolyte abnormalities, orthostatic hypotension, hyperglycemia, and photosensitivity. A few reports have described rare but serious drug complications such as interstitial pneumonitis, angioedema, and aplastic anemia. We describe a patient who experienced a serious HCTZ-induced adverse event that, to our knowledge, has not yet been reported in the literature. A 78-year-old woman came to the emergency department with dyspnea and severe fatigue; her signs and symptoms were suggestive of septic shock from pneumonia. She was treated accordingly, her condition improved, and she was discharged home. During the next 2 months, the patient returned to the emergency department 2 more times and was hospitalized each time with the same diagnosis. During her third admission, it was discovered that the patient's primary care physician had restarted her HCTZ for hypertension after it had been discontinued during each of the first two hospitalizations. The patient's symptoms began within hours of the first and second hospitalizations and almost immediately after taking a dose of HCTZ on the day of the third hospitalization. Her medical history revealed documented allergic reactions to sulfonamide drugs and penicillin; thus a hypersensitivity reaction to HCTZ was suspected. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship between the patient's hypersensitivity reactions and HCTZ therapy. Because of a lack of evidence showing cross-reactivity among the different classes of sulfonamides, the mechanism of the allergic reaction to HCTZ was unlikely to be cross-sensitivity between sulfonamide antibiotics and sulfonamide nonantibiotic drugs. Although the mechanism is not clear, evidence shows that the allergy to the HCTZ (sulfonamide nonantibiotic) may be due to a predisposition to drug allergies rather than sulfonamide cross-sensitivity. Clinicians should be aware of the potential for these types of allergic reactions.

Authors+Show Affiliations

Kaiser Permanente Medical Center, San Jose, California 95119, USA.No affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

19249954

Citation

Mineo, Monica C., and Eugene Y. Cheng. "Severe Allergic Reaction to Hydrochlorothiazide Mimicking Septic Shock." Pharmacotherapy, vol. 29, no. 3, 2009, pp. 357-61.
Mineo MC, Cheng EY. Severe allergic reaction to hydrochlorothiazide mimicking septic shock. Pharmacotherapy. 2009;29(3):357-61.
Mineo, M. C., & Cheng, E. Y. (2009). Severe allergic reaction to hydrochlorothiazide mimicking septic shock. Pharmacotherapy, 29(3), pp. 357-61. doi:10.1592/phco.29.3.357.
Mineo MC, Cheng EY. Severe Allergic Reaction to Hydrochlorothiazide Mimicking Septic Shock. Pharmacotherapy. 2009;29(3):357-61. PubMed PMID: 19249954.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Severe allergic reaction to hydrochlorothiazide mimicking septic shock. AU - Mineo,Monica C, AU - Cheng,Eugene Y, PY - 2009/3/3/entrez PY - 2009/3/3/pubmed PY - 2009/4/21/medline SP - 357 EP - 61 JF - Pharmacotherapy JO - Pharmacotherapy VL - 29 IS - 3 N2 - Hydrochlorothiazide (HCTZ) is a sulfonamide-containing drug with commonly reported adverse effects that include electrolyte abnormalities, orthostatic hypotension, hyperglycemia, and photosensitivity. A few reports have described rare but serious drug complications such as interstitial pneumonitis, angioedema, and aplastic anemia. We describe a patient who experienced a serious HCTZ-induced adverse event that, to our knowledge, has not yet been reported in the literature. A 78-year-old woman came to the emergency department with dyspnea and severe fatigue; her signs and symptoms were suggestive of septic shock from pneumonia. She was treated accordingly, her condition improved, and she was discharged home. During the next 2 months, the patient returned to the emergency department 2 more times and was hospitalized each time with the same diagnosis. During her third admission, it was discovered that the patient's primary care physician had restarted her HCTZ for hypertension after it had been discontinued during each of the first two hospitalizations. The patient's symptoms began within hours of the first and second hospitalizations and almost immediately after taking a dose of HCTZ on the day of the third hospitalization. Her medical history revealed documented allergic reactions to sulfonamide drugs and penicillin; thus a hypersensitivity reaction to HCTZ was suspected. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship between the patient's hypersensitivity reactions and HCTZ therapy. Because of a lack of evidence showing cross-reactivity among the different classes of sulfonamides, the mechanism of the allergic reaction to HCTZ was unlikely to be cross-sensitivity between sulfonamide antibiotics and sulfonamide nonantibiotic drugs. Although the mechanism is not clear, evidence shows that the allergy to the HCTZ (sulfonamide nonantibiotic) may be due to a predisposition to drug allergies rather than sulfonamide cross-sensitivity. Clinicians should be aware of the potential for these types of allergic reactions. SN - 0277-0008 UR - https://www.unboundmedicine.com/medline/citation/19249954/Severe_allergic_reaction_to_hydrochlorothiazide_mimicking_septic_shock_ L2 - http://ovidsp.ovid.com/ovidweb.cgi?T=JS&PAGE=linkout&SEARCH=19249954.ui DB - PRIME DP - Unbound Medicine ER -